Wednesday, August 16, 2023
HomeWORLDAustralian health watchdog issues advisory on turmeric, curcumin supplements

Australian health watchdog issues advisory on turmeric, curcumin supplements

Australian health watchdog issues advisory on turmeric, curcumin supplements. Image Source: IANS News

Sydney, Aug 16 : Australia’s medical watchdog has advised consumers and health professionals that medicines and herbal supplements containing the herb Curcuma longa (turmeric) and/or curcumin may cause liver injury in rare cases.

There are over 600 listed medicines included in the Australian Register of Therapeutic Goods (ARTG) that contain these Curcuma species and/or curcumin.

The country’s Therapeutic Goods Administration (TGA) said in a statement that turmeric and curcumin can cause injury in rare cases.

The TGA said it has received 18 reports of liver problems experienced by consumers taking products containing Curcuma longa (turmeric) and/or curcumin up to June 29.

“Nine of these reports had enough information to suggest a liver injury that may have been caused by the Curcuma longa (turmeric) or curcumin product. Of these, in 4 cases there were no other ingredients likely to have contributed to the liver injury,” the TGA said in a statement.

Two of these cases were severe, including one that had a fatal outcome. The other 5 cases involved products that contained other ingredients that may have contributed to liver injury.

The risk also relates to other ingredients from the Curcuma species as they contain naturally occurring curcumin: Curcuma aromatica, Curcuma zanthorrhiza and Curcuma zedoaria, the health watchdog warned.

“In addition to these cases, there have been several Australian and overseas case reports in the scientific literature, and multiple cases reported to regulators in other countries,” said TGA.

The risk of liver injury does not appear to relate to Curcuma longa (turmeric) when consumed in typical dietary amounts as a food.

“If you take medicines or herbal supplements containing Curcuma species and/or curcumin you should be aware of the risk for liver injury in rare cases. While liver injury is a rare adverse event it can be severe. However, the risks are reduced if you recognise the early signs and stop taking the medicine or herbal supplement,” the TGA warned.

RELATED ARTICLES
- Advertisment -spot_img

Most Popular